- Severe and sometimes fatal hepatitis associated with isoniazid therapy has been reported and may occur or may develop even after many months of treatment.
- The risk of developing hepatitis is age related. Approximate case rates by age are: less than 1 per 1,000 for persons under 20 years of age, 3 per 1,000 for persons in the 20-34 year age group, 12 per 1,000 for persons in the 35-49 year age group, 23 per 1,000 for persons in the 50-64 year age group, and 8 per 1,000 for persons over 65 years of age.
- The risk of hepatitis is increased with daily consumption of alcohol.
- Precise data to provide a fatality rate for isoniazid-related hepatitis is not available; however, in a U.S. Public Health Service Surveillance Study involving 13,838 persons taking isoniazid, there were 8 deaths among 174 cases of hepatitis.
- Therefore, patients given isoniazid should be carefully monitored and interviewed at monthly intervals. For persons 35 and older, in addition to monthly symptom reviews, hepatic enzymes (specifically, AST and ALT (formerly SGOT and SGPT, respectively)) should be measured prior to starting isoniazid therapy and periodically throughout treatment.
- Isoniazid-associated hepatitis usually occurs during the first three months of treatment. Usually, enzyme levels return to normal despite continuance of drug, but in some cases progressive liver dysfunction occurs.
- Other factors associated with an increased risk of hepatitis include daily use of alcohol, chronic liver disease and injection drug use.
- A recent report suggests an increased risk of fatal hepatitis associated with isoniazid among women, particularly black and Hispanic women. The risk may also be increased during the postpartum period. More careful monitoring should be considered in these groups, possibly including more frequent laboratory monitoring.
- If abnormalities of liver function exceed three to five times the upper limit of normal, discontinuation of isoniazid should be strongly considered. Liver function tests are not a substitute for a clinical evaluation at monthly intervals or for the prompt assessment of signs or symptoms of adverse reactions occurring between regularly scheduled evaluations.
Patient Counseling Regarding Symptoms of Liver Damage
- Patients should be instructed to immediately report signs or symptoms consistent with liver damage or other adverse effects. These include any of the following: unexplained anorexia, nausea, vomiting, dark urine, icterus, rash, persistent paresthesias of the hands and feet, persistent fatigue, weakness or fever of greater than 3 days duration and/or abdominal tenderness, especially right upper quadrant discomfort.
- If these symptoms appear or if signs suggestive of hepatic damage are detected, isoniazid should be discontinued promptly, since continued use of the drug in these cases has been reported to cause a more severe form of liver damage.
- Patients with tuberculosis who have hepatitis attributed to isoniazid should be given appropriate treatment with alternative drugs. If isoniazid must be re-instituted, it should be re-instituted only after symptoms and laboratory abnormalities have cleared. The drug should be restarted in very small and gradually increasing doses and should be withdrawn immediately if there is any indication of recurrent liver involvement.
- Preventive treatment should be deferred in persons with acute hepatic diseases.
MONITORING RECOMMENDATIONS RELATED TO BLACK BOX DATA
- Careful monitoring and monthly interviews.
- Discontinue abruptly if symptoms appear and only restart after symptoms or lab values normalize. Restart in very small and gradually increasing doses.
- Patients should be instructed to report signs/symptoms of hepatitis immediately.
Updated January 2018